Metabolic disturbance

  • No of slides: 8

This is a 45 year old woman with Cushing's Syndrome
  • 45-year-old woman
  • Short history of weight gain
  • Easily bruised
  • Hypertension – 185/115 mmHg
  • Hyperglycaemia
  • Grossly Cushingoid
  • Confused and confabulating

 

 

  • Routine laboratory investigation revealed normal serum sodium levels but potassium levels of 2.2 mmol/L and glucose levels of 23.5 mmol/L.
  • Other liver and renal function tests were normal. A random serum cortisol was >2000 nmol/L.

What would you do first?

  1. She clearly has Cushing’s Syndrome, I would first look to bring her cortisol levels under control
  2. I would prescribe haloperidol to help address her confusion
  3. I would immediately treat her metabolic upset before investigating the cause of her Cushing’s Syndrome
  • This patient was treated with spironolactone 100 mg daily, losartan 100 mg daily, low-molecular weight heparin subcutaneously and insulin.
  • Treatment resulted in her potassium levels rising to 3.8 mmol/L, her glucose levels coming under control and her blood pressure falling to 155/100 mmHg.
  • Results from the laboratory revealed a plasma ACTH of 458 ng/L.
  • The substantial elevations in serum cortisol and ACTH confirm ACTH-dependent CS.

What would you do next?

  1. Initiate tests to identify the source of the ACTH
  2. Prescribe a medical therapy to lower her cortisol levels
  3. Perform transsphenoidal surgery for removal of the pituitary tumour
  • While the source of the ACTH secretion was being investigated, (pituitary versus ectopic), the patient was started on metyrapone 500 mg three times a day.
  • Two days later and a ‘day-curve’ of the patient’s cortisol levels were down to a mean of 800 nmol/L. However, she continued to experience frequent anxiety attacks and confusion so haloperidol was added to her medication.

 

  • The patient’s metyrapone was increased to 750 mg three times a day and after a further three days the mean cortisol level was reduced to 200 nmol/L. She was now normotensive and normoglycaemic, with a serum potassium level of 4.3 nmol/L.
  • In response, her spironolactone and losartan were stopped, her insulin titrated downward and dexamethasone 0.25 mg daily was added.

Conclusion

Patients with severe CS should be rapidly treated for their metabolic upset before detailed investigation is undertaken. As the cortisol levels fall, further care should be taken not to over-treat the metabolic disturbance. In this case, the significantly elevated cortisol and ACTH levels confirmed ACTH-dependent CS, and at a later time, tests for the source of ACTH can then be undertaken.

 

Login/ Register Maximise Minimise